According to his mother, it was the prescription ADHD medication Adderall that led to Richard Fee’s suicide. Despite the fact that millions of young Americans take this prescription medication in order to relieve problems with Attention Deficit Disorder, it does not necessarily mean that is a safe substance to use for everyone. Because it has become commonplace amongst high school and college students, many people perceive it to be a relatively harmless substance, possibly even helpful when it comes to study. The truth is that as with all other medications, there are a number of dangerous side effects.
According to Kathy Fee, Richard’s mother, her son’s entire thought process changed when he took the medication. She suggests that the things he did, his actions, his mental processes, everything seemed different when he was on the drug. The use of Adderall continued for the next three years, progressively becoming worse. It came to a halt when Richard’s father found him hanging in his son’s closet – he had taken his own life.
What Exactly is this Drug?
For those unaware, Adderall is a prescription medication most commonly prescribed to relieve problems with attention-deficit hyperactivity disorder (ADHD, also sometimes abbreviated to ADD). The drug itself combines amphetamine and dextroamphetamine in order to help relieve some of the symptoms. The official classification is a central nervous system stimulant. As with most other prescribed medications, there are a number of side effects in the use of this drug.
What are Some of the Most Common Side Effects?
- Uncontrollable shaking of any part of the body
- Changes in sex drive
- Weight loss
- Difficulty staying asleep
- Loss of appetite
- Difficulty sleeping
- Stomach pain
- Dry mouth
Those are just some of the more common side effects that users may experience when using the medication as prescribed. However, if someone abuses the drug in a way that was not intended, it may have a number of serious side effects. Some of the more serious include:
- Numbness of arms or legs
- Blurred vision
- Weakness in the arms or legs
- Blistering or peeling skin
- Pounding or fast heartbeat
- Excessive tiredness
- Swelling (overdose or allergic reaction)
- Changes in vision
- Slow or difficult speech
- Aggressive behavior
- Chest pain
- Shortness of breath
- Verbal or motor tics
It has Become Accepted, Standardized
Part of the problem is the fact that Adderall does not have the same stigma that drugs such as cocaine or heroin have among young adults. For example, an estimated 20 percent of college students have taken this prescription medication before. Even if the person does not struggle with ADD, many college students report that using the drug does not have a stigma associated with it.
Despite the fact that it is a felony to use someone else’s prescription or give your prescribed medication to someone else, most students admit that especially around exam week, people are openly discussing where they can get a pill from someone. Most students do not see it as a big deal. Because of that, use and abuse is far more likely to go unchecked for prolonged periods.
Another part of the problem is the fact that students admit it has become exceedingly easy to get this medication prescribed to them. Many students suggest that doctors will prescribe Adderall if the student suggests that he or she is showing signs of ADD. We want everyone throughout the country to be taken seriously and receive the best possible healthcare available, but we believe that blindly giving out dangerous stimulants does not seem like a particularly good idea.
Students also admit to doctor shopping, despite the fact that the base substance is a Class 2 Narcotic. That classification means it is not dissimilar to cocaine. It is an amphetamine with highly addictive properties. Given that many students admit that they can be in and out of the doctor’s office with a diagnosis and a prescription in 15 to 45 minutes, it is not surprising that students are pushing the boundaries when it comes to using Adderall. If a little feels good, a little more must feel better. Eventually students build up a tolerance, which means that they have to take more to get the same euphoric feeling as before.
Stopping Use Leads to Withdrawal
It is important to remember that Adderall was not intended to help students do well on a test or help them write essays throughout the night. When abused, the medication abuse can quickly become problematic. The body rapidly becomes tolerant of it, which means that our body requires more and more of the same substance in order to get the same benefits. Whereas a single pill might have been enough to write an essay at 5 AM a month ago, long-term users may now need a pill and a half, eventually using two. If the body does not get the substance it has become accustomed to having, it goes through withdrawal symptoms.
Adderall has a number of different symptoms that can range from uncomfortable to downright dangerous. Some of the most important symptoms include extreme hunger, irritability, panic attacks, tiredness, depression and nightmares. Depending on how much the person was using beforehand, the withdrawal symptoms are going to vary in severity. This means that even if Richard Fee resolved his problems with his dependence on the medication, it might have still led to feelings of depression later on, which could theoretically have led to suicidal thoughts.
What has to Change to Prevent This?
It is important to educate student that Adderall is not a study-aid, it is a prescription medication that when abused, has a unique set of problems. While it may be beneficial for those who need it, those who abuse it may suffer problems that regular users do not. It is important to educate students about the dangerous side effects while asking physicians to adhere to stricter qualifications when prescribing this drug. Until that happens, there is a good chance that we are going to see more instances like Richard.